Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Boston/Norton, MA

July 8, 2004Middlesex County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2004, 9:09 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2004, 9:09 PM EDT (01:09 UTC)
Expired
Jul 8, 2004, 9:45 PM EDT
In force
36 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:30 PM EDTTSTM WND DMGShirley, MANUMEROUS LARGE TREES DOWN IN THE WALKER ROAD AREA
Jul 8, 9:37 PM EDTTSTM WND DMGHarvard, MAA LIVE TREE WAS UPROOTED AND FELL ONTO A MOVING CAR ON WEST MAIN STREET. AMAZINGLY...NO INJURY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 1.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 090109
SVRBOX
MAC017-027-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
910 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  NORTHERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF LOWELL

* UNTIL 945 PM EDT

* AT 908 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHIRLEY...OR ABOUT 8 MILES EAST OF
  LEOMINSTER...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOXBOROUGH BY 915 PM EDT
  LITTLETON BY 920 PM EDT
  WESTFORD BY 925 PM EDT
  CHELMSFORD AND CARLISLE BY 930 PM EDT
  BILLERICA...LOWELL AND DRACUT BY 935 PM EDT
  TEWKSBURY BY 940 PM EDT

LAT...LON 4263 7177 4245 7172 4250 7110 4267 7128

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:44 PM EDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 3:44 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
344 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT AND FRIDAY)...
CYCLONIC FLOW OVER REGION THROUGH FRIDAY WITH RIBBONS OF
VORTICITY AND INSTABILITY ROTATING THROUGH...ESPECIALLY TONIGHT
ACROSS THE INTERIOR...THEN AGAIN IN THE MORNING ACROSS THE
EAST/SOUTHEAST. DESPITE LOOSING DAY TIME HEATING WITH SETTING SUN...
ELEVATED CONVECTION POSSIBLE TONIGHT. EARLY FRIDAY...EASTERN MASS IN
FAVORED LEFT FRONT QUAD OF UPPER JET...SO MORNING SHOWERS AND TSTMS
POSSIBLE EVEN THOUGH MOS GUIDANCE OFFERING NO CHANCE. SURFACE
CONVERGENCE ALSO INCREASES OVER SE MASS BETWEEN 12-18Z. UPPER TROUGH
DOES NOT PASS OVER UNTIL AFTERNOON...AFTERWHICH DRYING THROUGH THE
LEVELS TAKES PLACE.

.LONG TERM (SATURDAY THROUGH THURSDAY)...
VERY LITTLE CHANGE IN FCSTS.  GENERALLY MINOR TWEAKING.  WITH FRONT
SOUTH OF THE REGION...SHORT WAVES MOVING ALONG THIS FRONT AND OUT TO
SEA SOUTH OF NEW ENGLAND.  MODELS HINTING THAT WAVE MAY BE A BIT
CLOSER TO THE COAST SUNDAY NIGHT...AND OUT TO SEA MONDAY. AS
PREVIOUSLY INDICATED...MODEL IS VASCILATING ON THIS. LAST NIGHT
MODEL SUGGESTED A LITTLE SLOWER...THIS RUN SEEMS TO BE BACK TO
EARLIER THINKING.

LONG RANGE GFS SUGGESTS NEXT LOW MOVING ACROSS NORTHERN NEW ENGLAND
ABOUT MID WEEK REACHING THE MARITIMES BY THE END OF THE WEEK.

I DID TWEAK SOME TEMPERATURES BASED ON NEW GUIDANCE NUMBERS...
WHICH LOOK REASONABLE.

&&

.MARINE...
NO HEADLINES IN THE SHORT TERM. WITH HIGH PRESSURE EXPECTED FOR THIS
WEEKEND...NO MARINE PROBLEMS ARE EXPECTED THROUGH MONDAY.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.
Hazardous weather outlook, Jul 8, 6:34 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
634 AM EDT THU JUL 8 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-091000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
634 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE WEST OF HARTFORD CT...WORCESTER MA AND LAWRENCE MA.
THE GREATEST THREAT WILL BE AFTER 4 PM.  HAIL IS THE PRIMARY THREAT
FROM ANY THUNDERSTORMS THIS AFTERNOON...AS WELL AS FREQUENT
LIGHTNING.  THERE IS THE POTENTIAL FOR HEAVY RAINFALL...WHICH COULD
LEAD TO POOR DRAINAGE AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
A COLD FRONT WILL MOVE OFFSHORE LATER FRIDAY...BRINGING AN END TO
THE SHOWERS.  HAZARDOUS WEATHER IS NOT EXPECTED LATER FRIDAY THROUGH
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...ALTHOUGH SKYWARN
FOLKS SHOULD MONITOR LATER FORECASTS FOR THE POTENTIAL OF SEVERE
WEATHER THURSDAY.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

BELK

In the hours before

Special weather statement, Jul 8, 6:08 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
608 PM EDT THU JUL 8 2004

NHZ011-082300-
CHESHIRE NH-
608 PM EDT THU JUL 8 2004

AT 602 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH
AND POSSIBLY SMALL HAIL ALONG A LINE EXTENDING FROM 16 MILES NORTH
OF ALSTEAD TO 20 MILES WEST OF WALPOLE TO 80 MILES SOUTHWEST OF
WALPOLE NEW HAMPSHIRE...MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...ALSTEAD AND WALPOLE BY 7 PM EDT.

HEAVY RAINS BETWEEN 7 AND 8 PM MAY BRIEFLY FLOOD LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES.

ISOLATED THUNDERSTORMS CONTINUE IN CENTRAL FRANKLIN COUNTY OF
NORTHWEST MASSACHUSETTS BUT THE STRONGEST STORMS AT 6 PM WERE IN
VERMONT.

DRAG
Special weather statement, Jul 8, 6:49 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
649 PM EDT THU JUL 8 2004

CTZ002-082315-
HARTFORD CT-
649 PM EDT THU JUL 8 2004

AT 644 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER AVON...OR ABOUT 5 MILES NORTHWEST OF WEST
HARTFORD...MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...BLOOMFIELD BY 700 PM EDT...6 MILES
NORTHWEST OF HARTFORD BY 710 PM EDT...WINDSOR AND WINDSOR LOCKS BY
720 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

DRAG
Special weather statement, Jul 8, 7:05 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
705 PM EDT THU JUL 8 2004

CTZ002-003-MAZ003-004-010-011-NHZ011-015-082330-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-NORTHERN WORCESTER MA-TOLLAND CT-WESTERN AND CENTRAL
HILLSBOROUGH NH-
705 PM EDT THU JUL 8 2004

AT 701 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SUFFIELD...OR ABOUT 4 MILES NORTH OF WINDSOR
LOCKS...MOVING NORTHEAST.  ANOTHER STRONG STORM WAS NEARING ERVING
IN FRANKLIN COUNTY.  ANOTHER STRONG STORM WAS NEAR BELLOWS FALLS IN
WESTERN CHESHIRE COUNTY NEW HAMPSHIRE.

STORMS WERE MOVING EAST NORTHEAST.

IT WILL BE AN ACTIVE EVENING IN WESTERN MASSACHUSETTS...SOUTHWEST
NEW HAMPSHIRE AND NORTH CENTRAL CONNECTICUT.

BE PREPARED FOR POWER OUTAGES...SMALL DOWNED BRANCHES AND SMALL HAIL
IN A FEW SPOTS OF THE CONNECTICUT RIVER VALLEY DURING THE NEXT HOUR.

DRAG
DRAG
Special weather statement, Jul 8, 7:42 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
742 PM EDT THU JUL 8 2004

CTZ002>004-MAZ003-004-010>012-NHZ011-015-090015-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE
MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-TOLLAND
CT-WESTERN AND CENTRAL HILLSBOROUGH NH-WINDHAM CT-
742 PM EDT THU JUL 8 2004

AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
50 MPH AND SMALL HAIL ALONG A LINE EXTENDING FROM 4 MILES WEST OF
RINDGE TO SHUTESBURY TO ELLINGTON CONNECTICUT.....MOVING EAST AT 20
MPH.

THE SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM FOR FAR
EASTERN FRANKLIN COUNTY.

SO FAR...THERE HAS BEEN A DIME SIZED HAIL REPORT FROM LUDLOW
MASSACHUSETTS AT 712 PM.

THUNDERSTORMS WILL BE NEAR...RINDGE AND HAMPDEN BY 750 PM EDT...
PHILLIPSTON AND PALMER BY 800 PM EDT...NEW IPSWICH AND WARE BY 810 PM
EDT...WALES AND WARREN BY 820 PM EDT.

OTHER STRONG THUNDERSTORMS WILL AFFECT WESTERN AND NORTHERN CHESHIRE
COUNTY THROUGH 830 PM.

DRAG
Special weather statement, Jul 8, 8:36 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
836 PM EDT THU JUL 8 2004

MAZ004-090100-
NORTHERN WORCESTER MA-
836 PM EDT THU JUL 8 2004

AT 835 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH 2 MILES WEST OF GARDNER...OR ABOUT 11 MILES WEST OF FITCHBURG...
MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...ASHBURNHAM AND WESTMINSTER BY 850 PM
EDT...FITCHBURG BY 900 PM EDT.
Special weather statement, Jul 8, 8:48 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
848 PM EDT THU JUL 8 2004

MAZ003-004-NHZ011-015-090130-
CHESHIRE NH-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-
848 PM EDT THU JUL 8 2004

AT 843 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO
40 MPH ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF HENNIKER TO
11 MILES SOUTHWEST OF HENNIKER TO 11 MILES SOUTHEAST OF BRATTLEBORO
TO 5 MILES SOUTH OF GREENFIELD...MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...TROY AND RICHMOND BY 900 PM EDT...WEARE
AND FRANCESTOWN BY 910 PM EDT...PETERBOROUGH AND JAFFREY BY 920 PM
EDT...GOFFSTOWN AND NEW BOSTON BY 930 PM EDT.

DRAG

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 10:34 PM EDTSpecial Marine WarningBOX56 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.